Alert archive / Wisconsin / Frost Advisories in 2016

Frost Advisory 9, NWS La Crosse, WI

October 13, 20164 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at Oct 13, 2016, 2:03 PM CDT for 4 counties in Wisconsin. It took effect at Oct 14, 2016, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2016, 2:03 PM CDT (19:03 UTC)
In effect from
Oct 14, 2016, 2:00 AM CDT
Expired
Oct 14, 2016, 9:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS73 KARX 131903
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
203 PM CDT THU OCT 13 2016

...AREAS OF FROST EXPECTED TONIGHT...

.CLEAR SKIES AND LIGHT WIND TONIGHT WILL ALLOW TEMPERATURES TO
FALL INTO THE LOWER TO MID 30S...RESULTING IN AREAS OF FROST
ACROSS MUCH OF SOUTHWEST WISCONSIN. BECAUSE THESE AREAS DID NOT
SEE A HARD FREEZE THIS MORNING...ANOTHER FROST ADVISORY IS IN
EFFECT FOR TONIGHT. ANY REMAINING OUTDOOR PLANTS SHOULD BE COVERED
OR BROUGHT INDOORS IF DESIRED. 

WIZ053>055-061-140315-
/O.NEW.KARX.FR.Y.0009.161014T0700Z-161014T1400Z/
VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
203 PM CDT THU OCT 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY. 

* TEMPERATURES TONIGHT WILL DROP INTO THE LOWER TO MID 30S...
  RESULTING IN AREAS OF FROST. 

* SENSITIVE VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED IF
  POSSIBLE TO PREVENT FROST DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ROGERS
3 follow-up statements
435 
WWUS73 KARX 140216
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT THU OCT 13 2016

...AREAS OF FROST OVERNIGHT...

.AREAS OF FROST ARE EXPECTED ACROSS MUCH OF SOUTHWEST WISCONSIN
OVERNIGHT AS TEMPERATURES FALL INTO THE LOWER TO MID 30S. BECAUSE
THESE AREAS DID NOT SEE A HARD FREEZE YET THIS FALL...ANOTHER
FROST ADVISORY IS IN EFFECT FOR TONIGHT. ANY REMAINING OUTDOOR
COLD SENSITIVE PLANTS SHOULD BE COVERED OR BROUGHT INDOORS IF
DESIRED.

WIZ053>055-061-141200-
/O.CON.KARX.FR.Y.0009.161014T0700Z-161014T1400Z/
VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
916 PM CDT THU OCT 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURES TONIGHT WILL DROP INTO THE LOWER TO MID 30S... 
  RESULTING IN AREAS OF FROST. 

* SENSITIVE VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED IF 
  POSSIBLE TO PREVENT FROST DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WETENKAMP
228 
WWUS73 KARX 140856
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
356 AM CDT FRI OCT 14 2016

...TEMPERATURES OF 28 TO 34 DEGREES EARLY THIS MORNING...

.THE COMBINATION OF MAINLY CLEAR SKIES AND LIGHT WINDS HAS ALLOWED
TEMPERATURES TO FALL TO BETWEEN 28 AND 34 DEGREES PRIOR TO SUNRISE
THIS MORNING...WITH WIDESPREAD FROST OCCURRING.

WIZ053>055-061-141400-
/O.CON.KARX.FR.Y.0009.000000T0000Z-161014T1400Z/
VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
356 AM CDT FRI OCT 14 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES HAVE FALLEN INTO THE UPPER 20S AND LOWER 30S THIS
  MORNING AND WILL REMAIN NEAR OR BELOW FREEZING THROUGH 8 TO 9
  AM.

* SENSITIVE VEGETATION SHOULD BE BROUGHT INSIDE OR COVERED IF 
  POSSIBLE TO PREVENT FROST DAMAGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LAWRENCE
427 
WWUS73 KARX 141348
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
848 AM CDT FRI OCT 14 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT...

.UNDER MOSTLY SUNNY SKIES...TEMPERATURES WILL RISE INTO THE UPPER
30S AND 40S BY MID-MORNING ACROSS SOUTHWEST WISCONSIN. THE FROST
ADVISORY WILL EXPIRE AT 9 AM CDT.

WIZ053>055-061-141500-
/O.EXP.KARX.FR.Y.0009.000000T0000Z-161014T1400Z/
VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
848 AM CDT FRI OCT 14 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES WILL RISE INTO THE UPPER 30S AND 40S BY MID-
MORNING...ALLOWING THE FROST ADVISORY TO EXPIRE AT 9 AM CDT. 

$$

ROGERS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 13, 12:04 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 13, 12:04 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1204 PM CDT Thu Oct 13 2016

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Thu Oct 13 2016

Latest 08z surface analysis indicates high pressure centered over
eastern Nebraska and much of Iowa. Forecast area remains in
cyclonic flow/eastern fringe of surface ridge and latest infrared
satellite imagery shows stratocumulus deck of clouds across
eastern Minnesota...along and western Wisconsin. Temperatures have
fallen into the lower to middle 40s across the forecast
area...per latest metars.

Clouds are expected to erode along and east of the Mississippi River
this morning...as surface ridge builds into eastern Iowa...southern
Wisconsin and northern Illinois today. Temperatures are expected to
be slightly below normal...with highs climbing into the upper 40s
to middle 50s.

Surface ridge continues to dominate the forecast area tonight. Fog
is possible in the favored Mississippi River tributaries.
However...with stronger winds aloft...this will inhibit widespread
fog formation in the Mississippi River valley. Have introduced
patchy fog in the tributaries.

.LONG TERM...(Friday through Wednesday)
Issued at 325 AM CDT Thu Oct 13 2016

The 13.00z GFS/NAM are in agreement in building surface ridge into
the eastern Great Lakes Region Friday and tighten pressure gradient
over the forecast area. Bufkit soundings suggest winds mix to around
900mb Friday afternoon and allow for winds of 25 to 32 knots to
mix down to the surface. Expect wind speeds of 15 to 25 mph with
gust up to 30-35 mph...especially in higher terrain and open
areas west of the Mississippi River.

The 13.00z GFS/NAM show warm air/low level moisture to advect into
the forecast area Friday night into Saturday morning. Bufkit
soundings indicate boundary layer moistening and develop stratus and
potentially drizzle after 06z Saturday. Have left mention of small
chance of showers after 06z into 18z for this. With stratus deck of
clouds potentially over forecast area during the whole day
Saturday...current forecast high temperatures may not be reached.

Focus turns to approaching cold front Saturday afternoon/Saturday
night. The 13.00z GFS/NAM/ECMWF suggest decent lift/forcing and
moisture convergence along front. Showers and thunderstorms are
likely across much of the forecast area. The 13.00z GFS/NAM
suggest elevated instability along/ahead of the front...with
forecast area capped per bufkit soundings. Do not expect any
storms to be severe.

Main forecast concerns Sunday through Wednesday are periodic
shower/thunderstorm chances. First impulse quickly moves into the
Upper Great Lakes Region Sunday into Monday and provides a chance of
showers and thunderstorms across much of the forecast area...mainly
Sunday night. However confidence remains low with this feature...as
the 13.00z deterministic models indicate a more progressive solution
and further north solution. Next concern are a couple of pieces
of energy to push into the central United States and Upper Great
Lakes Region Monday night into Tuesday. The 13.00z GFS/GEM/ECMWF
continue to show significant differences on the strength/timing of
these two shortwave troughs. Thus...confidence in timing and
placement of shower/thunderstorm chances during this time frame
remains low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1204 PM CDT Thu Oct 13 2016

Occasional SCT-BKN cumulus possible this afternoon at KLSE around
4000 ft agl before dissipating late this afternoon/early evening,
with clear skies then continuing through 14.18Z. Skies will be
mostly sunny/clear at KRST through the period. Light southwest
wind this afternoon will shift to the south this evening and
overnight, gusting at times into the mid 20 kt range at KRST late
in the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...ROGERS
Hazardous weather outlook, Oct 13, 4:21 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
421 AM CDT THU OCT 13 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
421 AM CDT THU OCT 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO SATURDAY
NIGHT. A COUPLE OF STORMS COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL.

PERIODIC STORM CHANCES ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY.
AT THIS TIME...IT APPEARS LIGHTNING WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DTJ

Nearby

Frost Advisories in Wisconsin, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.